Written by L. Anderson, PharmD on Sep 11, 2017
Common or street names: Gray death, Grey death
What is Gray Death?
Gray Death is an illicit opioid combination of powerful and dangerous drugs that have led to several fatal overdoses in the U.S. in 2017. The designer, synthetic drug is said to be many more times potent than heroin. Overdoses have been reported in Alabama, Georgia, Indiana, Pennsylvania, and Ohio.
What’s exactly in Gray Death can vary. Often it would contain heroin, fentanyl, and carfentanil - three extremely potent narcotics. It can be a toxic mix of other narcotics or illegal drugs, too:
Fentanyl and more potent designer versions of fentanyl
U-47700 (pink) - a designer drug
Possibly other opioids or other unidentified drugs
How Dangerous is Gray Death?
Gray Death is extremely dangerous, even in a very small dose. A user would have no idea what is contained in the mix when they use it, and the mix is often fatal. The number of cases of abuse or overdoses of Gray Death that exist are also not known. As reported by the Georgia Bureau of Investigations (GBI) crime labs in 2017, roughly 50 cases containing the synthetic opioid U-47700 and furanyl fentanyl have been identified, although many more probably exist. In addition, some of the confiscated drugs contained 3 or 4 extra opioids.
Avoid contact with bare skin. Because furanyl fentanyl and U-47700 are lethal at very low doses, law enforcement, health care providers, and the public should use extreme caution when handling these drugs. Gray Death powder can be inhaled or absorbed through the skin and can be extremely toxic, even in the smallest quantities, and rapidly lead to fatal respiratory depression.
Law enforcement officials have been warned to use extreme caution and wear personal protective equipment when confiscating, handling or packaging any synthetic opioid, including Gray Death. However, some reports state that even protective gloves may not be enough. An officer in Ohio recently accidentally overdosed on the Gray Death when he touched the drug during an arrest.
Carfentanil, a large animal tranquilizer often used to anesthetize elephants, has been found in the product. If carfentanil is mixed in the product, it could add to the rapidly lethal effect. Carfentanil is 100 times more potent than fentanyl and 10,000 times more potent than morphine.
Even in their unadulterated, legal prescription form, opioid drugs are known to cause many deaths. According to the Centers for Disease Control and Prevention (CDC), opioids (including prescription oral painkillers, heroin, and fentanyl) killed more than 33,000 people in 2015, the highest of any reported year. Plus, nearly half of all opioid overdose deaths involved a prescription opioid.
What Is the Extent of Use of Gray Death?
The extent of use of Gray Death is not fully known, as it has appeared on the street only recently in 2017. The state of Georgia has reported at least 17 overdoses, at least 6 deaths from U-47700 and 12 deaths from furanyl fentanyl, plus over 50 reports of the drug in use.
What Does Gray Death Look Like?
Gray Death, as it’s name would imply, has a gray or ashen color and can appear as a finer powder like concrete mixing powder, or in chunks or rocks. According to the GBI, the drugs are distributed in either powder or tablet form. But the identity of any illicit drug is always in question on the street: manufactured in foreign labs the identity, purity, and quantity of any substances are usually not known.
How Do You Use Gray Death?
Gray Death has been consumed by most routes typical of drug abusers:
Consuming it orally
What Are the Effects of Gray Death?
The users goal is to gain the euphoric effects of opiates; however, the lethal depressive effects on breathing effects probably take over quickly with this illegal drug.
According to the GBI, effects include:
Nausea or vomiting
Cold or clammy skin
Loss of consciousness
Can You Reverse the Effects of Gray Death?
Some reports have noted Gray Death could be resistant to naloxone (Narcan). If the drugs contained within the Gray Death are of opiate origin, naloxone may be an effective antidote; however, multiple doses of naloxone (Narcan) will probably be required. First responders should immediately call 911.
|Hide post links|